Inventiones mathematicae

, Volume 182, Issue 3, pp 451–512 | Cite as

Rational symplectic field theory for Legendrian knots

  • Lenhard Ng


We construct a combinatorial invariant of Legendrian knots in standard contact three-space. This invariant, which encodes rational relative Symplectic Field Theory and extends contact homology, counts holomorphic disks with an arbitrary number of positive punctures. The construction uses ideas from string topology.


Basis Change String Topology Orientation Sign Holomorphic Disk Quantum Master Equation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bourgeois, F., Ekholm, T., Eliashberg, Y.: Effect of Legendrian surgery. arXiv:0911.0026
  2. 2.
    Chas, M., Sullivan, D.: String topology. math.GT/9911159
  3. 3.
    Chekanov, Y.: Differential algebra of Legendrian links. Invent. Math. 150(3), 441–483 (2002) CrossRefMathSciNetzbMATHGoogle Scholar
  4. 4.
    Cieliebak, K., Latschev, J.: The role of string topology in symplectic field theory. arXiv:0706.3284
  5. 5.
    Cornea, O., Lalonde, F.: Cluster homology: an overview of the construction and results. Electron. Res. Announc. Am. Math. Soc. 12, 1–12 (2006) (electronic) CrossRefMathSciNetzbMATHGoogle Scholar
  6. 6.
    Ekholm, T., Etnyre, J., Sullivan, M.: The contact homology of Legendrian submanifolds in ℝ2n+1. J. Differ. Geom. 71(2), 177–305 (2005). math.SG/0210124 MathSciNetzbMATHGoogle Scholar
  7. 7.
    Ekholm, T., Etnyre, J., Sullivan, M.: Orientations in Legendrian contact homology and exact Lagrangian immersions. Int. J. Math. 16(5), 453–532 (2005). math.SG/0408411 CrossRefMathSciNetzbMATHGoogle Scholar
  8. 8.
    Ekholm, T., Etnyre, J., Sullivan, M.: Legendrian contact homology in P×ℝ. Trans. Am. Math. Soc. 359(7), 3301–3335 (2007) (electronic). math.SG/0505451 CrossRefMathSciNetzbMATHGoogle Scholar
  9. 9.
    Eliashberg, Y.: Invariants in contact topology. In: Proceedings of the International Congress of Mathematicians, vol. II (Berlin, 1998) pp. 327–338 (electronic) (1998) Google Scholar
  10. 10.
    Eliashberg, Y.: Symplectic field theory and its applications. In: International Congress of Mathematicians, vol. I, pp. 217–246. Eur. Math. Soc., Zürich (2007) CrossRefGoogle Scholar
  11. 11.
    Eliashberg, Y., Givental, A., Hofer, H.: Introduction to symplectic field theory. Geom. Funct. Anal. (Special Volume, Part II), 560–673 (2000). GAFA 2000 (Tel Aviv, 1999) Google Scholar
  12. 12.
    Etnyre, J.B.: Legendrian and transversal knots. In: Handbook of Knot Theory, pp. 105–185. Elsevier, Amsterdam (2005). math.SG/0306256 CrossRefGoogle Scholar
  13. 13.
    Etnyre, J.B., Ng, L.L., Sabloff, J.M.: Invariants of Legendrian knots and coherent orientations. J. Symplectic Geom. 1(2), 321–367 (2002). math.SG/0101145 MathSciNetzbMATHGoogle Scholar
  14. 14.
    Ferrand, E.: On Legendrian knots and polynomial invariants. Proc. Am. Math. Soc. 130(4), 1169–1176 (2002) (electronic). math.GT/0002250 CrossRefMathSciNetzbMATHGoogle Scholar
  15. 15.
    Ng, L.L.: Invariants of Legendrian links. Ph.D. dissertation, MIT (2001) Google Scholar
  16. 16.
    Ng, L.L.: Computable Legendrian invariants. Topology 42(1), 55–82 (2003). math.GT/0002250 CrossRefMathSciNetzbMATHGoogle Scholar
  17. 17.
    Ng, L.: Framed knot contact homology. Duke Math. J. 141(2), 365–406 (2008). math/0407071 CrossRefMathSciNetzbMATHGoogle Scholar
  18. 18.
    Ng, L., Traynor, L.: Legendrian solid-torus links. J. Symplectic Geom. 2(3), 411–443 (2004). math.SG/0407068 MathSciNetzbMATHGoogle Scholar
  19. 19.
    Positsel’skiĭ, L.E.: Nonhomogeneous quadratic duality and curvature. Funkc. Anal. Ego Prilož. 27(3), 57–66, 96 (1993) Google Scholar
  20. 20.
    Sabloff, J.M.: Invariants of Legendrian knots in circle bundles. Commun. Contemp. Math. 5(4), 569–627 (2003). math.SG/0208214 CrossRefMathSciNetzbMATHGoogle Scholar
  21. 21.
    Schwarz, A.: Noncommutative supergeometry and duality. Lett. Math. Phys. 50(4), 309–321 (1999). hep-th/9912212 CrossRefMathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.Mathematics DepartmentDuke UniversityDurhamUSA

Personalised recommendations